Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Overlap in statin prescriptions raises risk of gastrointestinal illness

GPs are being warned their statin prescribing patterns may put patients at increased risk of adverse drug reactions and gastrointestinal symptoms.

New research has found patients who overlap their repeat prescriptions – collecting their prescription before the due date – have an increased risk of gastrointestinal symptoms including nausea, vomiting, diarrhoea and abdominal pain.

The researchers speculated the patients could be double-dosing during the overlap period.

Prescribing statins in this ‘overlap' pattern raised the relative risk of gastrointestinal symptoms by more than three times in patients prescribed any statin, compared with patients who received their prescription more than two days after the due date.

A team of researchers from the London School of Hygiene and Tropical Medicine and the School of Pharmacy studied the prescribing patterns of 5,000 patients who received at least two prescriptions of a statin, from The Health Improvement Network.

Patients on any statin who pre-empted the due date were 3.75 times more likely to experience a gastrointestinal adverse event, with higher risks associated with atorvastatin, which had an odds ratio of 3.95, and pravastatin, at 5.75.

Lower odds ratios were found for fluvastatin (2.0) and rosuvastatin (1.6). Overlapping prescriptions of simvastatin raised the risk of GI symptoms by 3.2 times.

The research was presented at the annual UK Drug Research and Utilisation Group meeting in London last week.

Henry Athiany, a researcher in epidemiology at the London School of Hygiene and Tropical Medicine, told delegates his research suggested there was some evidence for greater risk of GI side effects in patients who take their medication more regularly.

Mr Athiany concluded: ‘There are higher odds for gastrointestinal symptoms associated with overlap prescribing, while protective odds are associated with interval prescribing patterns.'

Patients who overlap their statin prescriptions may be at increased risk of gastrointestinal problems Patients who overlap their statin prescriptions may be at increased risk of gastrointestinal problems

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say